MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer returned the device for the evaluation of intermittent bi-polar functionality issue during the procedure.The device was attached to the usg-400/esg-400 and a probe check was performed; the device passed the probe check.Both switches were checked and found both switches are functional.A visual inspection on the received condition was performed on the device; there is some tissue build up located near the distal end.The ptfe pad (teflon pad) was inspected and found it has a portion which is severely charred, thinned out and worn out at the edges which is creating a void therefore exposing a small portion of metal.The distal end of the device was inspected under a microscope and found the probe has no indications of damage on the probe unit however there are signs of char marks stained on the probe.The wiper movement is normal.The consistency of movement of the handle and jaw is normal.The handle load is normal.The rotation of the knob torque is normal and smooth.Additionally, a test pad soaked with saline was used to test the device.The soaked test pad was grasped and the seal button as well as seal & cut button simultaneously activated.Observed vapor moisture indicating the device was working properly.Through out several activations testing, intermittent issues nor errors codes were observed.
 
Event or Problem Description
The device was returned for intermittent bi-polar functionality issue during the procedure.At the time of inspection, it was observed that a portion of the teflon pad charred, thinned out, and worn out at the edges, thus creating a void and exposing a small portion of metal.There is no reported harm to the patient.The patient procedure was completed with the same device by grasping the tissue and activating the device to register a misfire; then re-grasping the tissue to reactivate the device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's investigation and customer contact information.The following sections were updated: e2, e3, g3, g6, h2, h4, h6, and h10.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the legal manufacturer's investigation, the phenomenon (activation failure) likely occurred due to contact with a surgical instrument or the non-insulated grasping section.The detailed mechanisms are as follows:the intensively wear of the tissue pad could have happened because ¿ seal & cut¿ output was activated while grasping nothing with the grasping section and the probe tip, or kept activating the output after a transection of tissue.The tissue pad was worn away, causing the non-insulated area of the grasping section to touch the probe.The seal & cut output was activated with the non-insulated area of the grasping section touching the probe.This caused the probe damage error.A review of the instruction manual identifies the following warnings: do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11872526
Report Number8010047-2021-06693
Device Sequence Number3179217
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K172610
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberPW305124
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/11/2021
Supplement Date Received by Manufacturer05/27/2021
Initial Report FDA Received Date05/24/2021
Supplement Report FDA Received Date06/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1